Tags: fda | acetaminophen | warning | tylenol

FDA Acetaminophen Warning: Larger Doses Could Damage Liver

Thursday, 16 Jan 2014 07:15 AM

By Clyde Hughes

The Federal Drug Administration has issued a warning that acetaminophen, often found in common pain relief medications combined with opioids, could lead to liver damage if taken in large doses.

CNN reported that acetaminophen is often used in pain medications with opioids, which includes oxycodone (Percocet), hydrocodone (Vicodin), and codeine (Tylenol with Codeine). The FDA is asking doctors to stop prescribing these co-called "combination drugs" that have more than 325 mg of acetaminophen per dose.

Urgent: Do You Approve Or Disapprove of President Obama's Job Performance? Vote Now in Urgent Poll

The new FDA warning does not include over-the-counter drugs such as Tylenol but they will be addressed in future regulatory warnings. The National Institutes of Health stated that other common drugs that have acetaminophen include Anacin-3, Liquiprin, Panadol, Percocet, Tempra, along with various cold and flu medicines. 

"Acetaminophen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication," the NIH website noted. "Acetaminophen overdose is one of the most common poisonings worldwide. People often think that this medicine is very safe. However, it may be deadly if taken in large doses."

The FDA has set the recommended maximum for adults at 4,000 mg per day. Extra Strength Tylenol has 500 mg per dose.

Overdose symptoms include abdominal pain, appetite loss, coma, convulsions, diarrhea, irritability, jaundice, nausea, sweating, upset stomach and vomiting.

USA Today reported that 56,000 suffer from acetaminophen overdoses each year. Roughly 500 people die from acetaminophen overdoses each year. The drug is a leading cause of acute liver failure. 

The FDA said that acetaminophen may also cause serious skin reactions for some people, including blisters, serious rashes, reddening of the skin and the detachment of the upper surface of the skin, the epidermis.

The Associated Press reported in August that Johnson & Johnson announced that will add red warning labels to products such as Tylenol about the risk of consuming more pills than the prescribed amount. 

"The argument goes that if you take acetaminophen correctly you will virtually never get into trouble," Dr. William Lee of the University of Texas Southwestern Medical Center, told the Associated Press. "But it's the very fact that it's easily accessible over-the-counter in bottles of 300 pills or more that puts people in harm's way."

Editor's Note: Do You Support Obamacare? Vote in Urgent National Poll

Related Stories:

© 2015 Newsmax. All rights reserved.

Around the Web
Join the Newsmax Community
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Hot Topics
Follow Newsmax
Like us
on Facebook
Follow us
on Twitter
Add us
on Google Plus
You May Also Like

Suge Knight a Fatal Hit-and-Run Suspect After Parking Lot Crash

Friday, 30 Jan 2015 07:35 AM

Rap mogul Marion "Suge" Knight is being questioned in a homicide after the Death Row Records founder turned himself into . . .

Brad Culpepper, Disabled NFL Player, Sued for Being 'Survivor'

Friday, 30 Jan 2015 07:10 AM

Former NFL player Brad Culpepper is being sued by an insurance company that claims he faked injuries from his football p . . .

Binge-Watching TV Associated with Depression, Say Experts

Friday, 30 Jan 2015 07:08 AM

Binge-watching TV may seem like a great way to relax, but a new study found that it could be a sign you're depressed and . . .

Top Stories

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

 
NEWSMAX.COM
America's News Page
©  Newsmax Media, Inc.
All Rights Reserved